Alert archive / Arkansas / Flash Flood Warnings in 2019
Flash Flood Warning 96, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at Aug 24, 2019, 9:30 AM CDT for Sebastian County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2019, 9:30 AM CDT (14:30 UTC)
- Expired
- Aug 24, 2019, 11:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Sebastian County, AR
The radar
The Western Arkansas radar (KSRX), 13 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:30 AM CDT | FLASH FLOOD | Lavaca, AR | 15 HOMES FLOODED IN LAVACA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WGUS54 KTSA 241430
FFWTSA
ARC131-241630-
/O.NEW.KTSA.FF.W.0096.190824T1430Z-190824T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
930 AM CDT Sat Aug 24 2019
The National Weather Service in Tulsa has issued a
* Flash Flood Warning for...
Northern Sebastian County in west central Arkansas...
* Until 1130 AM CDT.
* At 927 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 2 to 4 inches of rain has
fallen this morning.
* Some locations that may experience flooding include...
Fort Smith... Greenwood...
Barling... Lavaca...
Hackett... Bonanza...
Bloomer... Fort Smith Regional Airport...
Jenny Lind... Central City...
Mill Creek... Rye Hill...
Ursula...
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes Interstate 540 between mile markers 8 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3523 9408 3519 9443 3536 9443 3537 9433
3536 9432 3535 9430 3536 9428 3535 9424
3536 9421 3539 9419 3538 9415 3539 9413
3540 9408
$$1 follow-up statement
928
WGUS74 KTSA 241625
FFSTSA
Flash Flood Statement
National Weather Service Tulsa OK
1125 AM CDT Sat Aug 24 2019
ARC131-241634-
/O.EXP.KTSA.FF.W.0096.000000T0000Z-190824T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sebastian AR-
1125 AM CDT Sat Aug 24 2019
...THE FLASH FLOOD WARNING FOR NORTHERN SEBASTIAN COUNTY WILL EXPIRE
AT 1130 AM CDT...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat. Therefore, the flash flood warning will be allowed to
expire. Please continue to heed any remaining road closures.
LAT...LON 3523 9408 3519 9443 3536 9443 3537 9433
3536 9432 3535 9430 3536 9428 3535 9424
3536 9421 3539 9419 3538 9415 3539 9413
3540 9408
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:42 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 24, 6:42 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 642 AM CDT Sat Aug 24 2019 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Ongoing convection across far E OK / western AR continue to impact flight conditions through the morning with additional scattered development expected throughout the day. Ceilings currently vary widely however a prevailing MVFR level is most likely w/ slow improvement into VFR range during the afternoon. Additional storms move into NE OK tonight w/ ceilings likely again lowering for most terminals. && .PREV DISCUSSION... /Issued 347 AM CDT Sat Aug 24 2019/ DISCUSSION... Precipitation chances and potential for heavy rainfall and severe weather will highlight the forecast once again this morning, with tonight and Monday night the most active periods. Very moist airmass remains in place with an apparent MCV continuing to generate scattered thunderstorms over western AR and far eastern OK. Storm complex to the west has largely dissipated but another MCV associated with this may drift across the area later today. Thus the threat of scattered storms remains in the forecast today and despite fairly limited coverage, the potential for locally excessive rainfall will be present, as evidenced by the 0.81" at FSM in about a half hour. Attention for tonight turns to shortwave trough moving across the Central Rockies this morning. This will move southeast tonight to force more widespread coverage of storms including the possibility of a severe MCS. At this time the highest impacts in terms of severe weather should remain to our west where max instability is focused. Heavy rain remains a concern and a Flood Watch could be needed for parts of the area tonight into Sunday. Storm potential will shift to the east Sunday evening. Hot and humid conditions return Monday ahead of the next cold front, with very high dew points in the upper 70s to near 80 pooling ahead of the front. Heat Index values could easily reach the 105-110 range and heat headlines will likely be needed. Fortunately this will be short lived as the front pushes through Monday evening. Given the high instability forecast ahead of the front, along with strong shear by August standards, organized severe weather will be a possibility along with yet more heavy rainfall. Front will continue to slowly push south with northwest flow aloft continuing to support thunderstorm chances through Wednesday. Somewhat drier air may push into northern areas by Wednesday thunderstorm chances tapering off by Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... TUL 85 71 82 73 / 40 70 60 10 FSM 84 72 86 73 / 80 20 40 20 MLC 86 71 87 74 / 20 40 30 20 BVO 83 69 80 70 / 40 80 70 10 FYV 78 67 80 69 / 50 30 50 20 BYV 78 66 81 69 / 50 20 70 20 MKO 83 69 83 72 / 30 40 60 20 MIO 80 67 78 69 / 50 50 60 20 F10 85 69 86 72 / 20 50 60 10 HHW 87 72 90 74 / 20 20 30 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....07
Hazardous weather outlook, Aug 24, 5:02 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 502 AM CDT Sat Aug 24 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 502 AM CDT Sat Aug 24 2019 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Primarily northeast Oklahoma. ONSET...After 10 PM. FLASH FLOOD. RISK...Limited. AREA...Far eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms are ongoing this morning and will remain possible through the day. Locally heavy rainfall has fallen early Saturday morning, and there will continue to a risk of localized higher amounts which could result in a flash flood risk. More widespread thunderstorms are likely to spread into northeast Oklahoma Saturday night, and continue eastward across the area through Sunday morning. These storms will initially pose a risk of damaging winds, however the risk of severe weather is likely to lessen as they continue eastward. The additional rainfall will also raise flooding concerns. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential. MONDAY...Severe Thunderstorm Potential...Dangerous Heat Potential. TUESDAY...Thunderstorm Potential...Heavy Rain Potential. WEDNESDAY...Thunderstorm Potential. THURSDAY and FRIDAY...No Hazards. EXTENDED DISCUSSION... Storms are likely to be ongoing Sunday morning, however the risk of severe weather will have lessened. The potential for locally heavy rainfall will continue and flooding concerns will be present. Additional widespread storms are expected to develop along a cold front across southern Kansas Monday afternoon. These storms will spread southeastward Monday evening and overnight. Severe weather currently appears likely as the storms spread into eastern Oklahoma. Additionally, heavy rainfall and flooding concerns will persist. Prior to the storms on Monday, temperatures will warm and dewpoints will remain very high resulting in afternoon heat index values of 105 to 110 degrees. Excessive heat advisories may be needed for Monday afternoon. Thunderstorm potential will continue Tuesday and Wednesday as the cold front slowly pushes southward, with drier weather possible by late next week. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Aug 24, 5:46 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
546 AM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD FORT SMITH 35.39N 94.40W
08/24/2019 SEBASTIAN AR TRAINED SPOTTER
SEVERAL ROADWAYS IN FORT SMITH SHOWN FLOODED VIA SOCIAL
MEDIA. ALSO REPORTS OF A FEW CARS STRANDED.
&&
JBMLocal storm report, Aug 24, 6:39 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 AM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD FORT SMITH 35.39N 94.40W
08/24/2019 SEBASTIAN AR EMERGENCY MNGR
*** 1 FATAL *** HIGHWAY 96 AND 255 CLOSED NEAR LAVACCA.
HIGHWAY 22 CLOSED NEAR FORT CHAFFEE. FLOOD RELATED
FATALITY ON KINCAID AVENUE IN FORT SMITH.
&&
JBMThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:59 AM CDT | Areal Flood Advisory | TSA | Crawford, Sebastian | 2 hr |
| Aug 24, 3:45 AM CDT | Flash Flood Warning | TSA | Crawford, Sebastian | 3 hr |
| Aug 24, 6:36 AM CDT | Flash Flood Warning | TSA | Crawford, Sebastian | 3 hr |
| Aug 24, 7:21 AM CDT | Flash Flood Warning | TSA | Franklin | 3 hr |
| Aug 24, 9:41 AM CDT | Areal Flood Warning | TSA | Crawford, Sebastian | 12 hr |
| Aug 24, 10:13 AM CDT | Areal Flood Warning | TSA | Franklin | 12 hr |
| Aug 24, 10:42 AM CDT | River Flood Advisory | TSA | Franklin, Johnson, Logan | 11 hr |
| Aug 24, 11:28 AM CDT | Areal Flood Warning | TSA | Sebastian | 12 hr |
Nearby
Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.